Can taurine cause anxiety

Acute hepatitis from too many energy drinks?

GAINESVILLE / USA. The assumption that herbs and vitamins are unconditionally healthy persists in the population and repeatedly gives rise to quoting the Swiss doctor and mystic Paracelsus with his "everything is poison, the dose alone does it".

Apparently a 50-year-old construction worker from Florida has not read his Paracelsus either. He wanted to spice up his arduous day-to-day work with four to five energy drinks a day. In the end, however, he almost ruined his liver.

The man presented himself to a clinic with pronounced jaundice, abdominal pain, nausea and vomiting, doctors around Dr. Jennifer Harb from the University of Gainesville (Harb JN et al. Rare cause of acute hepatitis: a common energy drink. BMJ Case Rep, online 1.)

First thought of a cold

At first he thought of a cold when his skin turned yellow and his urine dark, but he considered a serious illness and sought help from the doctors.

The patient denied having liver problems in the past, nor had any such problems occurred in his family. He said he did not consume illegal drugs, tobacco or excessive alcohol, and he had not recently taken any prescription or over-the-counter medication.

He has not changed anything in his diet either - with one exception: he has been drinking four to five energy drinks a day for three weeks.

Diagnosed jaundice

Doctors confirmed scleral jaundice and general jaundice, and they felt a hard right upper abdomen, but found no ascites, asterixis or other signs of chronic liver disease.

Laboratory tests showed greatly increased aminotransferase values ​​(AST: 1800 U / l, ALT: 1200 U / l), enormous bilirubin concentrations (10 mg / dl), but also significantly too high values ​​for vitamin B12 (> 2000 pg / ml) and folic acid (> 20 ng / ml). The kidney function, however, was not impaired.

The ultrasound showed the liver to be echogenic, but without cirrhosis, and the gallbladder wall was thickened, which the doctors attributed to the acute hepatitis present. They were able to confirm this with a liver biopsy, which revealed necrosis and cholestasis.

HCV plus vitamin B3 as the cause?

In antibody tests, Harb's team found evidence of an HCV infection, but the antibody titers indicated a chronic rather than an acute disease.

The doctors were able to rule out other typical causes of hepatitis, such as an ischemic injury, an autoimmune disease or Wilson's disease, and they found no evidence of alcohol- or drug-related toxicity, so they suspected the reason was overconsumption of energy drinks.

In addition to the patient information, the high vitamin B12 and folic acid levels spoke in favor of excessive consumption. Energy drinks often contain high concentrations of such substances.

Stopping the drink brought improvement

Three days after stopping the drinks, the symptoms subsided, but the transaminase and bilirubin levels doubled from the first to the fourth day after the hospital admission and then also fell. The disproportionate AST / ALT ratio of around 2: 1 was noticeable.

For fear of liver failure, the doctors kept the patient in the clinic for six days. In a check-up two weeks later, the liver values ​​were back in the normal range.

Energy drinks contain a lot of caffeine, phenylalanine, citicoline, taurine, N-acetyl-tyrosine and B vitamins. Only vitamin B3 (niacin) is known to be hepatotoxic. However, transaminase elevations are only expected at doses above 500 mg / d, but the patient only achieved 160–200 mg / d due to the energy drinks.

HCV and energy drinks are a fatal combination

Perhaps his chronic HCV infection or interactions with other ingredients of the drinks, which usually contain various herbal extracts, were of importance here.

Patients with existing liver damage should therefore rather be reluctant to consume niacin-rich energy drinks, advise Harb and colleagues.

In general, they recommend that doctors ask about the consumption of supplements, herbal products, medicines and energy drinks if no clear causes of acute hepatitis can be found.